Medline ® Abstract for Reference 193
Diarrhea in neutropenic patients: a prospective cohort study with emphasis on neutropenic enterocolitis.
Aksoy DY, Tanriover MD, Uzun O, Zarakolu P, Ercis S, Ergüven S, Oto A, Kerimoglu U, Hayran M, Abbasoglu O
Ann Oncol. 2007;18(1):183. Epub 2006 Oct 5.
BACKGROUND: Although diarrhea is a frequent complication in neutropenic patients, its true incidence, risk factors and clinical course have not been investigated prospectively.
PATIENTS AND METHODS: The study was carried out at Hacettepe University Hospital for Adults and involved patients over 16 years of age. Patients with malignant diseases who were neutropenic on admission or who became neutropenic during their stay in the wards between January 2001 and February 2003 were included. They were monitored daily until discharge, exitus, or recovery from neutropenia-whichever occurred earlier-to monitor the presence of diarrhea and other infections.
RESULTS: A total of 317 neutropenic episodes in 215 patients were followed. Diarrhea was observed in 18.6% episodes, and the incidence of NEC was 3.5%. The etiology in 27% episodes of diarrhea could not be identified. The use of anthracyclines and mitoxantrone increased the incidence of diarrhea. Prior use of penicillin derivatives plus beta-lactam inhibitors and N-imidazoline derivatives was associated with decreased incidence of diarrhea.
CONCLUSIONS: Diarrhea is a common complication in neutropenic patients. Not only specific conditions like NEC, but also nonspecific diseases like parasitosis may be the cause of diarrhea in this patient population.
Department of Medicine, Faculty of Medicine, Hacettepe University, Ankara, Turkey.